Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Peripheral Neuropathy: Seroconversion or Possible Combivir Side Effect
Apr 3, 2005

Dr. Bob,

I was writing to inquire about how exactly peripheral neuropathy plays a role in HIV seroconversion. I engaged in insertive vaginal protected sex with a professional worker about three weeks ago. I know that you always say that if a condom was used properly and did not fail, then it is effective. However, before we engaged in intercourse, she jerked me off using baby oil. I cleaned the majority of it off before putting on the condom, but I am not sure if having a little on my penis would have caused the condom to become porous. However, it did not break as when I pulled out everything was completely in tact.

I saw a doctor at a local clinic and he put me on Combivir for post exposure prophylaxis. After 10 days I could no longer handle the gastrointestinal side effects so I stopped the treatment. I had very minor PN related symptoms while on the medication.

Three weeks after the initial exposure (or roughly 2 weeks after stopping PEP treatment, I began to develop symtpoms associated with peripheral neuropathy, i.e. tingling/numbness in feet, ankles, and knees; foot pain. I am aware that one of the symptoms of HIV seroconversion is peripheral neuropathy. However, I am also aware that this can be caused by the PEP treatment as well. I am very concerned about this feeling because even if I have not been infected, the pain and numbness in my feet is becoming a big problem.

My question is how common of a symptom of Acute Retroviral Syndrome is peripheral neuropathy? Also, if I am not experiencing any other symptoms (fatigue, rash, fever), how likely is it that this tingling and pain is associated with seroconversion? Also, even though I did not have any real problems with PN while on Combivir, is it possible that it developed after discontinuation of the treatment?

Thanks so much for the help.

Matt

Response from Dr. Frascino

Hello Matt,

Well, let's see, where should I begin?

First off, I would not have recommended PEP for your potential exposure. Insertive vaginal protected sex, even with a small residual amount of baby oil on your Mr. Happy, does not amount to a significant HIV risk. The HIV status of your partner is unknown. The condom remained "completely intact."

Next, I do not believe you have peripheral neuropathy. This condition rarely gets to the ankles and never reaches the knees. If you have pain and numbness in your feet, it is not due to HIV-related peripheral neuropathy. Also, it would be extremely rare for Combivir to cause peripheral neuropathy either. In general, HIV-related peripheral neuropathy is associated with "dideoxy" drugs (ddI, d4T and ddC) or to advanced HIV disease (CD4 count less than 200). Yes, it has been described to occur rarely in primary HIV infection. Personally, I have never seen this in my 20+ years of experience.

And so, Matt, my assessment is that you did not have a significant HIV exposure, PEP was not indicated and your symptoms are not consistent with peripheral neuropathy or HIV disease.

My advice is simple: if you feel you've placed yourself at risk for HIV (I do not), get tested at the three-month mark. If you have pain and numbness in your feet, see your doctor for an evaluation. (By the way, I'd avoid the one at the local clinic who recommended PEP.)

Good luck, Matt.

Dr. Bob



Previous
Diabetes---pls respond, not in archives
Next
WOO-HOO...and a message for you and the Worried Wells

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement